Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


About lipoatrophy
Mar 14, 2003

Are the PI the cause of weight loss and swollen veins? I'm on Norvir, Fortovase and Combivir (I switched from Zerit to Combivir 4 months ago). My triglyceride/cholesterol/sugar are very high. I heard the new drug, ATAZANAVIR, does not affect them. Would you switch the PI to Atazanavir? What about Sustiva? I asked to my doct about switching to Sustiva, but he says it's not strong enough. I started therapy with VL > 5 million and CD4 at 19...in bad shape in other words. Now I'm CD4 at 280 and VL undetectable. The lipoatrophy really bothers me. I would love to find a way to stop and to get my fat on my arms and legs back. Please give me your opinion on what would you suggest to your patient in the same condition. I appreciate your work and I would like to take this opportunity to thank you. Maurizio

Response from Ms. Fields-Gardner

While medications are not the only risk factor for loss of fat and a "swollen vein" look in the arms and legs, this problem has been more associated with non-PI medications. The elevation of triglycerides and cholesterol as well as glucose intolerance are more associated with ritonavir (Norvir). The benefit of switching to efavirenz (Sustiva) to lower blood lipids may not be as strong of a change as your doctor thinks you would need. Atazanavir looks quite hopeful for reducing the problems of high blood fat (with the potential of improving HDL profile) and even insulin resistance that has been associated with PI therapies.

While there hasn't been as much success reported in regaining subcutaneous fat that would fill in those veiny areas through medication switches, some of it may be that more time is required and that other forms of risk reduction would help.

Remember that while medications pose a risk for these changes, they are not the only culprits and you can work on changing some risk factors that may exist outside of medications, and some research suggests that medications may not be the strongest risk factors for such changes (see second link below). In their words, "Our findings do not preclude a toxic effect of antiretroviral therapy. They do suggest that disease-related factors may be more influential than the medications. It is possible that those individuals predisposed to lipoatrophy may not necessarily manifest it clinically without the additive influence of the medications." They continue, "We were unable to demonstrate any association with use or duration of time on any individual drug or class of drug with the incidence of lipoatrophy." And further, "This specific analysis indicates a strong relationship of incident lipoatrophy to these measures of severity of HIV-1 infection [CD4 count, viral load, body mass index] and a weak or unmeasurable relationship to specific medications or classes of antiretroviral drugs."

The stongest risk factor in this prospective and long-term study was a CD4 cell count nadir of <100, a gain in CD4 count post therapy, white race, and body mass index (weight for height) of less than 24 kg/m2. While you "qualify" for these disease-specific risk factors, there are other host factors to consider in your quest for normalizing subcutaneous fat such as smoking, drinking, exercise, maintenance of a good weight, and diet. Talk with your health care team about addressing each of those issues within your grasp to improve your results and chances of recovering and covering the veiny look.

Best wishes on the work ahead!

ARV Simplification to Reduce Toxicity

Risk Factors for Lipoatrophy


Previous
caution in food preperation
Next
oxandrolone

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement